Is Second-Generation Antipsychotic–Induced Hyperprolactinemia Due to Biologically Active Prolactin or to Biologically Inactive Macroprolactin? Results From a Prospective Study
J Clin Psychiatry 2009;70(2):293-294 [letter]
© Copyright 2015 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Letter to the Editor
Sir: Hyperprolactinemia is of particular concern with antipsychotic
medication, as symptoms associated with high prolactin
levels, e.g., sexual dysfunction, can have a negative
impact on the patient’s adherence to treatment, and has significant
implications for the short-term and long-term health of
patients. In general, second-generation antipsychotics (SGAs)
produce lower increases in prolactin levels than first-generation
antipsychotics due to the differences in these drugs’ binding affinity
for the dopamine D2 receptor. Particularly, olanzapine,
quetiapine, and clozapine have been shown to produce no significant
or sustained increase in prolactin. Conversely, SGAs
that have been associated with increases in prolactin levels are
amisulpride, zotepine, and risperidone.